New Mexico, 2018

Hail and Damaging Wind in New Mexico, August 19, 2018

August 19, 2018 · NWS ABQ · 3 events in 2 counties and zones

An otherwise benign weather day across the vast majority of New Mexico was interrupted by three very impressive supercell thunderstorms over the northeast plains. The first thunderstorms developed over Colfax County where high winds and large hail produced property damage around Miami.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An otherwise benign weather day across the vast majority of New Mexico was interrupted by three very impressive supercell thunderstorms over the northeast plains. The first thunderstorms developed over Colfax County where high winds and large hail produced property damage around Miami. The initial severe thunderstorm was followed by two more supercells as they passed through San Miguel and Guadalupe counties. The worst portions of these two storms fortunately remained over rural countryside through the early evening. A large wall cloud was reported with one of the storms as it approached Santa Rosa Lake from the north. The other supercell thunderstorm held together while passing just east of Santa Rosa and produced golf ball size hail. Large hail and high winds with this storm busted out windows of at least one residence. Widespread haze and smoke was also noted across New Mexico as northwest flow over the state transported smoke from wildfires burning across the Pacific Northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 19, 2:30 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 19, 2:30 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
330 PM MDT Sun Aug 19 2018

.SYNOPSIS...
A moist back door front will dive through the eastern plains and into
the central valley with a gusty east wind below canyons tonight. The
strongest wind will be below Tijeras Canyon where gusts may reach 45
mph after midnight. The front will trigger scattered to isolated
showers and thunderstorms along and especially east of the central
mountain chain overnight. Although the front will improve low level
moisture some, very dry air aloft will limit shower and thunderstorm
development to the mountains on Monday. High temperatures will also
trend downward a few to several degrees across central and eastern
areas on Monday. A more traditional monsoon flow will develop
Tuesday through the end of the week as the subtropical high pressure
system builds east of New Mexico steering a persistent plume of
subtropical moisture over the state from the south and southwest.
This will result in daily rounds of scattered to at times numerous
showers and thunderstorms over western, northern and central areas.
High temperatures will vary from near normal to around 6 degrees
above normal.

&&

.DISCUSSION...
Thunderstorm outflows from convection on the eastern plains should
give the gusty east canyon wind a little extra push tonight. Models
are forecasting borderline advisory speeds at KABQ overnight, but
these should be a little stronger due to the thunderstorm outflows.

Very dry air aloft that moved over the state from the northwest in
the wake of yesterday's upper level trough will remain in place
through Monday. This will limit thunderstorm development again. The
subtropical high will move over south central parts of the state
from the west on Monday. Meanwhile an upper level low pressure
system will move into the Pacific northwest, and this will begin to
draw some subtropical moisture northward over southern NM under the
ridge. Thus, the best coverage for showers and thunderstorms on
Monday will be over the southern high terrain, where scattered to
isolated activity is expected.

Depending on the model, the subtropical high is expected to center
somewhere around Texas or the lower Mississippi River Valley Tuesday
through the end of the week. There will be a marked increase in
thunderstorm coverage and rainfall intensity starting Tuesday
afternoon. A more active period for storms may be Thursday as an
upper level trough crossing the northern and central Rockies
interacts with this moisture.

44

&&

.FIRE WEATHER...
A backdoor cold front will move across the northeast plains this
afternoon and continue to the west and southwest tonight. The front
will interact with sufficient moisture and surface heating to
generate isolated showers and thunderstorms across the northeast
plains and adjacent highlands this afternoon and evening. Stronger
storms will be capable of producing large hail and damaging wind
gusts. The backdoor front will produce isolated to scattered showers
and thunderstorms across the eastern plains tonight. As the front
moves across the central mountains, east to southeast gap winds in
the Middle Rio Grande Valley will range between 25 to 40 mph with
gusts of 35 to 50 mph late this evening and overnight. Relative
humidity recovery will be good to excellent across most of the area
tonight, except to the west of the Continental Divide, where fair
recovery is expected. As the backdoor cold front stalls just to the
west of the Continental Divide Monday, increasing low level moisture
behind the front will result in minimum relative humidity from 25 to
40 percent east of the central mountains and between 15 and 25
percent from the central mountains to the Continental Divide.
Relative humidity will fall below 15 percent across the Northwest
Plateau and Northwest Highlands Monday afternoon. High pressure
aloft will drift eastward over NM Monday, and light winds aloft will
contribute to surface winds less than 15 mph across the entire
region. Ventilation rates Monday will be good across the Northwest
Plateau and poor to fair across the rest of the region.

As the upper level high shifts eastward into West TX Tuesday,
subtropical moisture will increase slightly across western and
northern NM. Scattered showers and thunderstorms will develop Tuesday
afternoon and evening across portions of western and northern NM.
Slow storm motion Tuesday afternoon and evening will create the
potential for flash flooding. Minimum relative humidity Tuesday will
be above 20 percent across the entire region, and winds will be 5 to
15 mph across western and central NM and 15 to 20 mph across eastern
NM. Ventilation rates will be good to excellent across much of the
region Tuesday, except for areas of fair ventilation across portions
of western and south central NM.

As the upper high progresses further east Wednesday through next
weekend, a south to southwest flow aloft over NM will continue to
transport subtropical moisture northward across NM. Daily rounds of
showers and thunderstorms can be expected through this period with
the greatest chances across western and northern NM.

28

&&

.AVIATION...
18Z TAF CYCLE
A backdoor cold front will move southwestward across northeast and
east central NM this afternoon. East to northeast behind the front
will be light at 5 to 10 knots with a few gusts to 15 knots.
Northwest flow aloft will allow drier mid level air to move across
the region today, and stronger winds aloft will reach the surface
across northwest and west central NM, where northwest winds will gust
to between 20 and 30 knots this afternoon. The backdoor front will
strengthen slightly and move westward tonight. As the front moves
across the Middle Rio Grande Valley late this evening and overnight,
strong gap winds will develop with east to southeast winds 15 to 30
knots and gusts between 25 and 30 knots in the Santa Fe area and 30
to 40 knots in the Albuquerque area. Clouds behind the front across
the eastern plains tonight will fall into the 060 to 100 range, while
cloud ceilings along the east slopes of the Sangre de Cristos will
fall to as low as 035. VFR conditions are expected to prevail this
afternoon through early Monday afternoon.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  57  92  61  90 /   0   5   5  30
Dulce...........................  46  88  48  88 /   5  10  10  30
Cuba............................  53  87  56  87 /   5   5  10  30
Gallup..........................  49  91  56  88 /   0   5   5  40
El Morro........................  47  85  52  82 /   0   5  10  60
Grants..........................  50  88  55  86 /   0   5  10  40
Quemado.........................  49  86  56  83 /   0  10  10  60
Glenwood........................  60  94  62  91 /   0  10  30  30
Chama...........................  44  81  47  81 /   5  10  10  30
Los Alamos......................  58  80  60  81 /  10   5  10  30
Pecos...........................  54  77  57  81 /  20  10  20  20
Cerro/Questa....................  46  78  50  81 /  20  10  10  30
Red River.......................  43  66  45  70 /  30  10  20  30
Angel Fire......................  38  74  41  77 /  40  10  20  30
Taos............................  49  84  51  86 /  10  10  10  20
Mora............................  47  78  50  81 /  40  10  20  40
Espanola........................  57  86  59  88 /  10   5  10  20
Santa Fe........................  56  80  60  83 /  10  10  10  20
Santa Fe Airport................  56  84  58  86 /  10   5  10  20
Albuquerque Foothills...........  61  88  64  89 /   5   5  10  10
Albuquerque Heights.............  65  89  67  91 /   5   5   5  10
Albuquerque Valley..............  61  91  63  93 /   5   5   5  10
Albuquerque West Mesa...........  62  90  64  92 /   5   5   5  10
Los Lunas.......................  59  92  61  93 /   5   5   5  10
Rio Rancho......................  61  90  64  92 /   5   5   5  10
Socorro.........................  63  94  66  93 /   0  10  10   5
Sandia Park/Cedar Crest.........  54  82  59  84 /  10   5  10  20
Tijeras.........................  57  84  60  86 /  10   5  10  20
Moriarty/Estancia...............  52  85  52  88 /  10   5  10  20
Clines Corners..................  54  80  56  85 /  20  10  10  10
Gran Quivira....................  55  87  57  87 /   5   5  10  10
Carrizozo.......................  61  88  63  87 /   5  10  10  20
Ruidoso.........................  53  79  55  81 /  20  20  30  20
Capulin.........................  49  76  54  83 /  20  10  10  40
Raton...........................  50  80  52  87 /  20  10  10  30
Springer........................  52  83  53  89 /  20   5   5  30
Las Vegas.......................  50  76  53  82 /  30  10  10  20
Clayton.........................  53  79  55  88 /  20   5   5  10
Roy.............................  55  78  57  86 /  30   5   5  20
Conchas.........................  62  87  63  95 /  30   5   5   5
Santa Rosa......................  61  84  63  92 /  30   5   5   5
Tucumcari.......................  62  87  63  96 /  20   5   0   0
Clovis..........................  60  83  62  90 /  20   5   0   5
Portales........................  60  85  62  92 /  20  10   0   0
Fort Sumner.....................  65  85  67  93 /  30  10   0   5
Roswell.........................  67  90  69  96 /  20  20   5   0
Picacho.........................  62  83  63  89 /  20  20  10  10
Elk.............................  58  78  59  84 /  20  20  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from midnight tonight to 6 AM MDT Monday for the
following zones... NMZ519.

&&

44
Hazardous weather outlook, Aug 19, 2:23 AM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Sun Aug 19 2018

NMZ501>540-200930-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
323 AM MDT Sun Aug 19 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible in eastern New Mexico late this
afternoon and this evening with hail and gusty downburst winds
possible. A cold front will surge through gaps and canyons within the
central mountain chain tonight, leading to gusty winds of 45 to
perhaps 50 mph near the Albuquerque metro area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

After minimal thunderstorm activity on Monday, moisture will begin
increasing in western and northern New Mexico through the middle of
the week with slow-moving storms and possible locally heavy rainfall
returning. Storms could begin expanding into central New Mexico by
late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

52

In the hours before

Special weather statement, Aug 19, 1:09 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
209 PM MDT SUN AUG 19 2018

NMZ530-531-192030-
Union County-Harding County-
209 PM MDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING AND WEST CENTRAL
UNION COUNTIES UNTIL 230 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gladstone, or 31 miles south of Des Moines, moving
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gladstone.

&&

LAT...LON 3632 10400 3644 10384 3627 10358 3609 10382
TIME...MOT...LOC 2009Z 317DEG 11KT 3630 10384

Guyer
Special weather statement, Aug 19, 1:48 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
248 PM MDT SUN AUG 19 2018

NMZ530-531-192115-
Union County-Harding County-
248 PM MDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND WEST
CENTRAL UNION COUNTIES UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bueyeros, or 25 miles northeast of Mosquero, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bueyeros.

&&

LAT...LON 3618 10390 3628 10371 3601 10346 3588 10376
TIME...MOT...LOC 2048Z 331DEG 19KT 3610 10373

Guyer
Special weather statement, Aug 19, 2:17 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
317 PM MDT SUN AUG 19 2018

NMZ528-192145-
Far Northeast Highlands-
317 PM MDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wagon Mound, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 381 and 396.

&&

LAT...LON 3588 10443 3578 10469 3578 10474 3606 10485
      3614 10465
TIME...MOT...LOC 2117Z 333DEG 16KT 3597 10469

Guyer
Special weather statement, Aug 19, 2:18 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
318 PM MDT SUN AUG 19 2018

NMZ528-530-531-192145-
Far Northeast Highlands-Union County-Harding County-
318 PM MDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gladstone, or 33 miles south of Des Moines, moving southeast at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gladstone, Farley and Yates.

&&

LAT...LON 3634 10410 3643 10390 3618 10368 3606 10398
TIME...MOT...LOC 2118Z 333DEG 16KT 3628 10393

Guyer

The radar

The Cannon AFB radar (KFDX), 218 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
August 19, 2:40 PM MST to 2:49 PM MST
Where
Colfax County, 1.62 mi ENE of Miami
Measured
1.5 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.358, -104.763

Hail up to the size of ping pong balls produced damage on the east side of Miami. At least one vehicle had significant hail damage with windows smashed out. Windows and skylights were broken at other residences across town. Damage amounts are a rough estimate.

Thunderstorm Wind, Colfax

When
August 19, 2:40 PM MST to 2:45 PM MST
Where
Colfax County, Miami
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.350, -104.790

Peak winds estimated near 70 mph blew over a cow barn on a ranch in Miami. Damage amounts are a rough estimate.

Hail, Guadalupe

When
August 19, 5:30 PM MST to 5:40 PM MST
Where
Guadalupe County, 3.24 mi NNE of Santa Rosa Muni Arpt
Measured
1.75 in hail
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
34.970, -104.600

Hail up to the size of golf balls with strong winds broke windows out of one residence east of Santa Rosa. Damage amounts are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766480, 766481, 766434.